Coagulation

Authors

Kimberly Lally (Resident), Alice Runge (CLS), Oksana Volod (Faculty)

Subject: Coagulation
Clinical History

37-year-old male with history of ischemic cardiomyopathy presents with decompensated heart failure and undergoes total artificial heart (TAH) implantation. On post-op day 8, he develops multiple acute cerebral vascular accidents despite anticoagulation with heparin infusion. The patient has no significant family history and physical exam.

Initial Work-Up

Thromboelastography (TEG). See Figure 1.

Figure 1: TEG was performed using whole blood. The R values for CK and CKH were 5.8 minutes and 5.9 minutes, respectively. No significant difference in R values [R(CK) – R(CKH)] suggests a lack of heparin effect despite the patient being on heparin therapy.

Differential Diagnosis

As there was no observed increase in PTT and no apparent difference in R values using TEG despite heparin administration, these findings are suggestive of heparin resistance (HR). While HR may be attributed to several causes, the most common is antithrombin III deficiency, which may be congenital or acquired. Other causes of HR include increased thrombin, increased heparin clearance, increased heparin-binding protein levels (i.e. acute phase reactants), and increased factor VIII levels.

Additional Work-Up

Hemoglobin

7.1 g/dL (normal 13 – 17 g/dL)

PT

17.3 sec (normal 11.9 – 14.4 seconds)

PTT

31 sec (normal 22 – 37 seconds) -- on heparin therapy

Platelet count

413 x 103/μL (normal 150 – 450 x 103/μL)

Heparin level

0.12 IU/mL

Antithrombin III activity

58% (normal 80 – 120%)

Final Diagnosis

Heparin resistance due to antithrombin III deficiency

Discussion

Heparin resistance (HR) is defined as the inability to reach therapeutic anticoagulation as evidenced by a lack of response in activated partial thromboplastin time (aPTT) despite high doses (>35,000 IU/d) of heparin administration, as well as by adverse clinical outcomes. Antithrombin III (AT) deficiency is the most common cause of HR and acquired deficiency of AT has been reported to occur at an incidence of approximately 20% in patients on mechanical circulatory support devices (MCSD).

While antithrombin is a naturally-occurring inhibitor of thrombin (factor IIa) and factor Xa, unfractionated heparin further potentiates AT activity by increasing its anticoagulant effects by up to 1000-fold. Heparin binds to AT causing a conformational change, which drastically increases its rate of inactivation of thrombin (Figure 2). Because heparin directly requires the presence of AT in order to exert its anticoagulatory effect, AT deficiency will result in HR.

Some heparin assays incorporate AT as part of the assay. If these assays are used, the heparin level will appear to be adequate (i.e. the patient properly anticoagulated), when in reality, they are not. These assays will mask an AT deficiency, whereas heparin assays that use the patient’s AT reflect the actual anticoagulation status.

Similarly, thromboelastography (TEG) will show no difference in the reaction time (R value) between CK (citrated kaolin sample) and CKH (CK sample with heparinase). The R value represents the time in minutes until initial fibrin formation and is a direct function of coagulation factor activity. If heparin effect is present, the R value of the heparinized sample (CKH) would be shortened. However, since there was no significant difference between R values [R(CK) – R(CKH)] in this patient, it is evident there was no heparin effect despite the patient having been on continuous heparin infusion, thus indicating HR. The low AT activity (58%) suggests the HR is likely due to acquired AT deficiency in this critically ill patient.

It is recommended that this subset of patients on MCSD receive short and long term anticoagulation, however due to their tendency to develop acquired AT deficiency, it may be necessary to prevent HR by administrating exogenous AT. If HR is suspected and AT activity is less than 60%, heparin should first be reduced to 500 IU/h in order to prevent bleeding complications, and then AT may be administered with a goal AT activity of greater than 80%. Heparin dosage may subsequently be adjusted. If overlap with Coumadin is required for long-term anticoagulation, a direct thrombin inhibitor (DTI) such as argatroban may also be considered as an option. It is important to always be aware of the possibility of HR and manage the patient appropriately in order to prevent adverse clinical outcomes.

Mechanism of action of unfractionated heparin

Figure 2: Mechanism of action of unfractionated heparin. Heparin binds at its pentasaccharide sequence to AT causing a conformational change. The conformational change in AT on heparin-binding mediates its inhibition of factor Xa. For thrombin inhibition, however, thrombin must also bind to the heparin polymer at a site proximal to the pentasaccharide. 

References
  1. Bharadwai J, Jayaraman C, Shrivastava R. Heparin resistance. Lab Hematol. 2003;9(3):125-31.
  2. Maurin N. Heparin resistance and antithrombin deficiency. Med Klin (Munich). 2009 Jun 15;104(6):441-9. Doi: 10.1007/s00063-009-1093-8. Epub 2009 Jun 16.
  3. Beresford, C.H. Antithrombin III deficiency. Blood reviews 2.4(1998);239-250.
  4. Young E, et. al. Heparin binding to plasma proteins, an important mechanism for heparin resistane. Thrombosis and haemostasis 67.6 (1992);639-643.
  5. Koster, Andreas, et al. Management of heparin resistance during cardiopulmonary bypass: the effect of five different anticoagulation strategies on hemostatic activation. Journal of cardiothoracic and vascular anesthesia 17.2 (2003): 171-175.
  6. Hirsh, J., et al. Heparin kinetics in venous thrombosis and pulmonary embolism. Circulation 53.4 (1976): 691-695.
  7. Anderson, J. A. M., and E. L. Saenko. Editorial I Heparin resistance. British journal of anaesthesia 88.4 (2002): 467-469.
Have Questions or Need Help?

If you have questions or would like to learn more about the Pathology Residency Program at Cedars-Sinai, please call or send us a message.

Department of Pathology and Laboratory Medicine
8700 Beverly Blvd., Room 8709
Los Angeles, CA 90048-1804

LeeTanya Marion-Murray, Pathology Academic Program Coordinator